Share this article

print logo

PROBLEM WITH THYROID TREATMENT

Q: I'm 65 and female. I had my thyroid removed in 1963. I have taken medicine ever since. Now it seems I get tired every so often. I can't control my weight. I'm 5 feet 2 inches tall and weigh 172 pounds, and this is causing problems with my legs.

I also take blood pressure medicine. It seems my balance is getting off sometimes. Would the thyroid have anything to do with that? What, if anything, can I do to improve the situation?

- E.P., Starks, La.

A: Thyroid hormone influences every cell of the body, so having abnormal amounts, whether higher or lower, can have many different effects. One thing that thyroid hormone does is to influence the body's metabolic rate, which can have a considerable impact on a person's weight.

Hypothyroidism is a condition in which the thyroid gland fails to produce enough thyroid hormone. The most common cause of hypothyroidism in North America is Hashimoto's thyroiditis. Another common cause is treatment or removal of an overactive thyroid gland due to hyperthyroidism.

Hypothyroidism is not usually life-threatening, and treatment returns most people to normal. Treatment involves replacing the deficient thyroid hormone with a synthetic hormone such as levothyroxine.

Early symptoms of low thyroid include fatigue, weakness, intolerance to cold, muscle cramps, dry skin and constipation. When the disease progresses, weight gain, hoarseness, hair loss, menstrual irregularities, and slowing of mental function are seen.

Dry skin is also strongly affected by total lifetime sun exposure and by smoking history (as measured in pack-years). In addition to drying of the skin, which may make the skin thinner and appear more translucent, hair brittleness and loss are often present. It's important to note that hair loss may also be caused by too much thyroid activity (hyperthyroidism).

When a person is first started on thyroid hormone replacement, it will take months, based on symptoms and lab tests, to determine the appropriate dose. But over time this may not be adequate.

You should bring your concerns to your doctor's attention and discuss the blood tests he/she has done, especially if you have any of the above symptoms, in addition to your weight problem.

Testing for thyroid levels (whether too much or too little) is usually straightforward. The most commonly measured form of thyroid is called thyroxine or T4. But the amount of chemical that is free to act (called free thyroxine) is even more important in determining whether your symptoms are from too little thyroid. Unfortunately the lab tests may not always give the whole picture, and what is normal for most people may not be for you.

Some people will experiment by increasing the dose of their medication to see what happens. This occurs more often when people feel "a little run down" and are trying to feel more energetic.

I strongly advise you against changing your normal dose of thyroid hormone without the advice of your doctor. Taking too much thyroid hormone can be dangerous. Symptoms include sweating, anxiety, loose stools, irritability and weakness.

There are no comments - be the first to comment